Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 71, NWS Binghamton, NY

June 28, 20066 counties in Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 28, 2006, 4:46 AM EDT for 6 counties in Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2006, 4:46 AM EDT (08:46 UTC)
Expired
Jun 28, 2006, 10:45 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 65 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 280849
FFWBGM
PAC015-069-079-115-127-131-281445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 AM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA
  LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA
  WAYNE COUNTY IN NORTHEAST PENNSYLVANIA
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 1045 AM EDT

* AT 442 AM EDT...FLASH FLOODING WAS REPORTED IN SUSQUEHANNA...
  BRADFORD...LUZERNE...WYOMING...LACKAWANNA AND WAYNE COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  SCRANTON...WILKES BARRE...MONTROSE...HONESDALE...TOWANDA... AND 
  TUNKHANNOCK.

FLASH FLOODING CONTINUES ACROSS NORTHEAST PENNSYLVANIA EARLY THIS 
MORNING. MANY ROADS ARE FLOODED AND CLOSED... AND SOME COMMUNITIES 
HAVE PERFORMED EVACUATIONS. 

HEAVY RAIN WILL END ACROSS NORTHEAST PENNSYLVANIA BY MID MORNING. 
FLASH FLOODING WILL CONTINUE THROUGH MID MORNING... AS RAIN 
CONTINUES TO AGGRAVATE THE FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4197 7533 4166 7508 4126 7532 4094 7617
      4155 7624 4161 7685 4198 7687

$$

MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:05 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 28, 3:05 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 AM EDT WED JUN 28 2006

.SHORT TERM (TODAY - THURSDAY)...
MODERATE-HEAVY RAIN CONTINUES ACROSS MOST OF THE FA TONIGHT.
ABUNDANT MOISTURE REMAINS ACROSS THE AREA AS TROPICAL MOISTURE PLUME
CONTINUES TO STREAM NORTH AHEAD OF LOW.  THIS SYSTEM IS NOW LOCATED
OVER THE DELMARVA PENINSULA AND ENHANCING RAIN OVER SE PA.
UNFORTUNATELY...MOST OF THIS WILL WORK ITS WAY INTO CENTRAL AND
EASTERN FA THIS MORNING.  SATELLITE PCPN ESTIMATES PER NESDIS
ESTIMATING MAX RAINFALL RATES IN THIS TROPICAL BAND OF 1.2-1.5
INCHES PER HALF HOUR.  ANOTHER 1-3 INCHES MAY OCCUR AS THIS LOW
LIFTS NORTH INTO NEPA/CNY THRU 15Z.  OF COURSE...ANY CONVECTION WILL
PRODUCE LOCALLY HEAVIER RAINFALL AMOUNTS.  ONE BAND STRETCHES FROM
WAYNE INTO OTSEGO CNTY...WITH POSSIBLE 1-2 INCH PER HOUR AMOUNTS OUT
OF THIS.  BIGGEST AREA OF FOCUS FOR HVY RAINFALL WILL BE CATSKILLS
AND POCONOS ONCE AGAIN.

STILL AN INCREDIBLE AMOUNT OF RAIN TO COME.  WIDESPREAD FLDG HAS
BEEN REPORTED ACROSS MOST CTYS WITH EVENT RAPIDLY EVOLVING INTO
SIGNIFICANT RIVER FLOODING.  MODERATE-MAJOR FLOODING FCST FOR MANY
POINTS ACROSS THE FA...WITH FLOOD OF RECORD FCST FOR A FEW POINTS.
IN FACT...RECORD FLOODING HAS ALREADY BEEN REACHED AT CONKLIN
TONIGHT.  WITH ANOTHER 1-3 INCHES FCST...ALL PCPN WILL RUN OFF INTO
THE RIVER SYSTEM AND AGGRAVATE ONGOING FLOODING.

LOW WILL SLOWLY PULL NORTH AND EAST...WITH PCPN FINALLY COMING TO AN
END LATE THIS AFTERNOON INTO THIS EVENING.  UPPER TROF HANGS BACK
WEST THROUGH THE SHORT TERM.  SCTD STORMS POSSIBLE EACH AFTERNOON AS
AIRMASS DESTABILIZES.  WITH FAIRLY STRONG MID-LEVEL FLOW...DRYING AT
MID AND UPPER LEVELS AND WET-BULB ZEROES DROPPING BLO 9KFT...ISOLD
STRONG TO SVR STORMS POSSIBLE NEXT COUPLE OF DAYS.  -PB

&&

.AVIATION (28/06Z TO 29/06Z)...
OCNL MOD-HVY RAIN EXPECTED AT ERN AND SRN TAF SITES THRU APPROX
14Z.  MAINLY MVFR CIGS EXPECTED THRU THE PERIOD...OCCASIONALLY
DROPPING TO IFR IN SHOWERS.  CONDS BEGIN TO IMPROVE AT KUCA/KBGM/
KAVP TO VFR AFTER 14Z.  ELSEWHERE...PREVAILING VFR WITH OCNL MVFR
CIGS EXPECTED.

&&

.LONG RANGE (THU NIGHT - MONDAY)...

FCST AREA REMAINS UNDER THE INFLUENCE OF AN UPPER TROF...AND
ASSOCIATED WET AND COOL CONDS...THRU THE PD. GOOD NEWS IS THAT THE
TROPICAL CONNECTION TO THE TROF SHD BE BKN BY THE BEGINNING OF THE
PD...SO WHILE A CHANCE OF RAIN WILL REMAIN THRU MUCH OF THE
PD...AMTS WILL BE LGT. FLWD HPC GUID FOR TEMPS...AND CLOSE TO HPC
FOR POPS. MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062 UNTIL NOON EDT.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL
NOON EDT.

&&

In the hours before

Local storm report, Jun 27, 11:28 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1128 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      NORWICH                 42.53N 75.52W
06/27/2006                   CHENANGO           NY   LAW ENFORCEMENT

            CANASAWACTA CREEK HAS FLOODED THE WEST SIDE OF THE CITY.
            RESIDENTS BEING EVACUATED.

&&

MJC
Local storm report, Jun 28, 3:29 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            BINGHAMTON              42.10N 75.91W
06/28/2006                   BROOME             NY   EMERGENCY MNGR

            2500 PEOPLE EVACUATED FROM THE CITY OF BINGHAMTON.

0325 AM     FLOOD            CONKLIN                 42.03N 75.80W
06/28/2006                   BROOME             NY   EMERGENCY MNGR

            SEVERAL HUNDRED PEOPLE BEING RESCUED ALONG THE
            SUSQUEHANNA RIVER.

&&

MSE
Local storm report, Jun 28, 3:41 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 AM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            ATHENS                  42.27N 73.81W
06/28/2006                   GREENE             NY   EMERGENCY MNGR

            3000 PEOPLE EVACUATED FROM ATHENS ALONG THE SUSQUEHANNA
            RIVER.

0325 AM     FLOOD            SAYRE                   41.99N 76.52W
06/28/2006                   BRADFORD           PA   EMERGENCY MNGR

            300 EVACUATED FROM SAYRE ALONG THE SUSQUEHANNA RIVER.

&&

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:51 PM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming6 hr
Jun 28, 3:17 AM EDTFlash Flood WarningBGMPike6 hr
Jun 28, 8:50 AM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more6 hr
Jun 28, 6:17 PM EDTFlash Flood WarningBGMWayne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.